[Marxism] Fwd: Fighting White Supremacy Through Film/TV: 400TH Anniversary Anti-Slavery Cinema/TV Commemoration

Louis Proyect lnp3 at panix.com
Sun Aug 18 17:59:53 MDT 2019


Same announcement but without the fucked up links.


-------- Forwarded Message --------
Subject: 	Fighting White Supremacy Through Film/TV: 400TH Anniversary 
Anti-Slavery Cinema/TV Commemoration
Date: 	Sun, 18 Aug 2019 16:20:57 -0700
From: 	ed rampell <70hollybl at gmail.com>




Greetings,

We hope you can cover our film/TV remembrance of the start of slavery at 
Jamestown, Virginia in 1619 and the struggle against slavery. Below and 
attached are our program's schedule.

Thanks for your interest,

Ed Rampell, Programmer

*400^TH Anniversary Anti-Slavery Cinema/TV Commemoration*

**

*WHAT: *On August 20, 1619 continental North America’s first African 
captives arrived as slaves at the Jamestown colony, Virginia. The 
*400^TH Anniversary Anti-Slavery Cinema/TV Commemoration* remembers 
enslavement and militant resistance to slavery through movies and TV. 
Screenings of scenes and/or complete productions are introduced and 
followed by Q&As with film historians, activists, filmmakers, 
celebrities, scholars, etc.**

**

*WHEN: *12:00 noon - 10:00 p.m., Sunday, August 25, 2019.

*WHERE: *The L.A. Workers Center, 1251 S. St. Andrews Place, L.A., CA 90019.

*12:00 - 12:30 p.m.:*

**

*/_JAMESTOWN_/*- The arrival of the first African slaves 400 years ago 
on August 20, 1619 at the Virginia colony in the UK-made series aired on 
PBS (Episode 1, Series 2).

Rampell introduces: Keynote Speaker *SHARON KYLE*, who speaks for about 
10 minutes.

Entire segment: About 30 minutes.**

*12:45 - 1:45 p.m.:*

**

Rampell introduces: Screenwriter/producer/actress *TINA ANDREWS*, who 
discusses and introduces /ROOTS/, which she acted in portraying Aurelia, 
who played Kunta Kinte’s girlfriend. Screen:

*/_ROOTS _/*- Scenes from 1977’s groundbreaking, Golden Globe 
Award-winning mini-series /Roots/, with the capture and captivity of 
Kunta Kinte (LeVar Burton) in Africa; the Middle Passage; the captives’ 
arrival in the “New World”; plantation life in the antebellum South. 
Co-stars Ed Asner, who was Emmy Award-nominated for portraying Captain 
Thomas Davies.

*TINA ANDREWS*does a Q&A after the screening.

Entire segment: About 60 minutes.

*//*

*2:00 - 3:00 p.m.:***

**

Rampell introduces: *EVELIA JONES*, great-granddaughter (many times 
removed) of Sally Hemings/Thomas Jefferson. Evelia performs a piece 
based on Sally’s son Madison Hemings’ recounting the Hemings’ genealogy.**

**

Rampell introduces: *TINA ANDREWS*, screenwriter of /SALLY HEMINGS: AN 
AMERICAN SCANDAL/, who discusses the mini-series. Screen:

**

*/_SALLY HEMINGS: AN AMERICAN SCANDAL_/**//*- Scenes from the 2000 TV 
mini-series co-starring Carmen Ejogo (HBO’s /True Detective/) as Sally, 
Diahann Carroll (/Julia/) as Betty Hemings and Sam Neill (/Jurassic 
Park/) as Thomas Jefferson.

*EVELIA JONES*and *TINA ANDREWS* do a Q&A after the screening.

Entire segment: About 60 minutes.

*3:15 - 5:30 p.m.: *

**

Rampell introduces and screens: */_THE BIRTH OF A NATION_/* - Nate 
Parker’s 2016 rousing epic depicts the bloodiest slave uprising in 
American history in 1831 Virginia. 2 hours.

Q&A.

Entire segment: 2 hours, 15 minutes.

*5:45 - 6:10 p.m.:*

**

Rampell introduces and screens: */_UNCLE TOM’S CABIN_ /*- This 1903 
adaptation directed by Edwin S. Porter and produced by Thomas Edison 
(the same year they made the first noteworthy Western, /The Great Train 
Robbery/) is the first silent screen adaptation of the pro-abolitionist 
1852 classic written by Harriet Beecher Stowe - the author Pres. Lincoln 
reputedly called “the little lady who started the Civil War.” 20 minutes.

Entire segment: 25 minutes.

**

*7:00 p.m. - 7:50 p.m.:*

**

Rampell introduces: Keynote Speaker *MELINA ABDULLAH*, who speaks for 
about 10 minutes.

Rampell introduces and screens: /SEVEN ANGRY MEN/.

*/_SEVEN ANGRY MEN_/**//*- Final half hour of this 1955 movie depicts 
abolitionist John Brown’s (Raymond Massey) militant resistance to 
slavery at Harpers Ferry Raid to free the slaves. Co-stars Jeffrey 
Hunter, Debra Paget, Dennis Weaver and James Edwards. 30 minutes.

Ed Rampell: Reads John Brown’s last words. Q&A.

Entire segment: 50 minutes.**

**

*8:00 - 10:00 p.m.:*

**

Rampell introduces: Actor/journalist *ERIK WASHINGTON*, who discusses 
portraying Muhammad Ali’s son and being in /FREEDOM ROAD/. Screen:

*/_FREEDOM ROAD_/**//*- This 1979 TV movie stars Muhammad Ali as an 
ex-slave elected to the legislature during the Reconstruction era and 
fights the Klan. Directed by Czech filmmaker Jan Kadar and based on the 
novel by Howard Fast (the former Communist Party member who was summoned 
to testify before Sen. Joe McCarthy and also wrote the book the 1960 
epic /Spartacus /was based on), this rarely seen production co-stars Ron 
O’Neal (/Superfly/), Kris Kristofferson, Alfre Woodard and is narrated 
by Ossie Davis. 96 minutes.

*ERIK WASHINGTON *does a Q&A.

Entire segment: 2 hours.

(Schedule may be subject to change.)


Contact info: 70hollybl at gmail.com <mailto:70hollybl at gmail.com>

                                           “Those who cannot remember 
the past are condemned to repeat it.”

                                                                   - 
Philosopher George Santayana

<mailto:70hollybl at gmail.com>

*//*

*//*

//









More information about the Marxism mailing list